Serving all people by providing personalized health and wellness through exemplary care, education and research.
Explore health content from A to Z.
I need information about...
Drug rashes are the body's reaction to a certain medicine. The type of rash that happens depends on the medicine causing it and your response. Medicines have been linked to every type of rash, ranging from mild to life-threatening. The timing of the rash can also vary. It may appear right away or a few weeks after you first take the medicine.
Rashes caused by medicines can be put into one of 3 groups:
Rashes caused by an allergic reaction to the medicine
Rashes as an unwanted side effect of a certain medicine
Rashes from extreme sensitivity to sunlight caused by the medicine
Type of rash
Pimples and red areas that appear most often on the face, shoulders, and chest
Anabolic steroids, corticosteroids, bromides, iodides, and phenytoin
Red, scaly skin that may thicken and peel and involve the entire body
Antibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin
Fixed drug eruption
A dark red or purple rash that reacts at the same site
Antibiotics and phenolphthalein (found in certain laxatives)
Raised red bumps
Aspirin, certain medicine dyes, penicillins, and many other medicines
Morbilliform or maculopapular rash
A flat, red rash that may include pimples similar to the measles
Antibiotics, antihypertensives, and contrast dye are among more common medicines, but any medicine can cause this rash
Purple areas on the skin, often on the legs
Some anticoagulants and diuretics
Blisters or a hive-like rash on the lining of the mouth, vagina, or penis that can spread all over the body
Antibiotics that contain sulfa, barbiturates, penicillins, and certain medicines used for seizures and diabetes
Diagnosing a rash caused by a reaction to medicine is complicated. First, a complete review of all prescription and over-the-counter medicines should be done. Even a small amount of a medicine can cause a major reaction in the skin. In addition, the reaction can occur even after you have taken a medicine for a long time. Your healthcare provider will usually advise you to stop taking any medicine that is not needed to sustain your life, to see if the reaction eases. Your provider may give you a substitute medicine, if possible. In some cases, a skin biopsy may be done to help with the diagnosis.
The condition usually clears up if you stop taking the medicine that is causing the reaction. Other treatment may include:
Allergic reactions can be serious and even fatal. If a rash develops, it is important to contact your healthcare provider right away.
Copyright © 2017 Baylor Scott & White Health. All Rights Reserved. |
3500 Gaston Ave., Dallas, TX 75246-2017 | 1.800.4BAYLOR